Wyoming, 2022

Hail in Wyoming, June 4, 2022

June 4, 2022 · NWS BYZ · 2 events in 1 county or zone

An isolated severe thunderstorm produced ping pong ball size hail just northeast of Clearmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm produced ping pong ball size hail just northeast of Clearmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 4, 2:03 PM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 4, 2:03 PM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Billings MT
303 PM MDT Sat Jun 4 2022

.DISCUSSION...

Tonight through Sunday night...

Water vapor imagery showing a dirty, low amplitude, ridge over
the northern Rockies, with a deep upper low off the Pacific
Northwest coast. One strong piece of energy was rotating off the
low and moving into northern Idaho this hour. Weaker part of this
energy will shift across the western zones this afternoon, central
zones this evening, and eastern zones overnight. This energy will
flatten the ridge down some and bring in some slightly cooler air
for Sunday. The bigger contribution of this wave will be lift to
generate showers and thunderstorms.

Cape was fairly limited, at the moment, with lingering cin due to
morning cloud cover. Instability, above the cin layer was showing
promise and convection was forming west of Livingston. As the
wave progresses through the west, more convection is expected as
activity develops over the stable layer and makes capes surface
based late this afternoon and evening. Capes progged between 500
and 1000j/kg and were tall and relatively thin due to high
precipitable water values of around eight tenths of an inch. Bulk
shear was around 25kts currently and progged to increase to around
35kts as the wave moves in. So enough there for a few strong
storms to form. Limitation may be the elevated nature of the
instability and actually being able to get ascent surface based.
High precipitable water amounts may limit strong storms too, as
quite a bit of mid level cloud cover was forming as the shortwave
approaches and this may inhibit convection a bit. All that being
said, believe high PoPs are warranted, with the emphasis of the
higher PoPs being west and north of Billings. Will have to watch
for heavy rainfall with high PWATs, along with some hail and
potential wet microbursts. Marginal risk of severe storms in place
over parts of south central Montana and that looks warranted.

Showers should linger in the morning over far east Sunday with
the west and central zones being dry. Another round of convection
is on tap for Sunday as yet another shortwave works into the area.
Low level flow will be more west to northwest (especially early
in the day) and this will take some of the higher dewpoints out of
the area, so this will keep capes values below 600j/kg. The wave
progged for Sunday does not look as strong and with cooler air
around, not expecting storms to be quite as active. PWATs will
still be around seven tenths over central and eastern zones, so do
believe showers and storms will form easily as the shortwave
moves in, so kept high scattered PoPs in play. TWH

Monday through Saturday...

An upper air shortwave trough moving eastward over the Northern
Rockies will bring showers and thunderstorms on Monday. At this
time the thunderstorms are not expected to be severe as
instability appears modest. Showers/storms should taper off
Monday night as weak shortwave ridging moves into the region. More
showers/storms are expected again Tuesday as weak upper air
disturbances move across the region.

Upper ridging will bring dry weather Tuesday night into Wednesday.

Wednesday night into Saturday, most of the time looks dry with a
lack of organized systems moving over the area. However, isolated
showers and thunderstorms are possible as weak disturbances move
over the region. Thursday and Saturday evening are the most
favored time periods for the isolated showers and thunderstorms.

High temperatures will generally be in the 60s to lower 70s Monday
and Tuesday, upper 60s to 70s Wednesday, 70s Thursday, and 70s and
80s Friday and Saturday. RMS

&&

.AVIATION...

Showers and thunderstorms will form over the mountains and
foothills this afternoon and push onto the plains late this
afternoon and this evening. The storms will move into southeast
Montana overnight. Some of the thunderstorms could be strong with
gusty winds and hail. Local MVFR to IFR conditions are expected
with the strongest storms, as heavy rainfall could greatly (and
briefly) limit visibility. Mountains will be frequently obscured.
TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 054/074 052/069 049/068 046/074 054/076 053/079 056/083
    83/T    87/T    54/T    10/B    12/T    21/B    11/B
LVM 048/071 047/066 043/066 041/073 048/074 049/078 052/081
    87/T    87/T    44/T    10/B    33/T    21/B    12/T
HDN 054/076 052/072 048/069 045/075 052/077 051/080 054/084
    83/T    87/T    54/T    10/B    12/T    21/B    11/B
MLS 055/069 052/067 049/067 047/072 053/074 053/077 056/083
    86/T    77/T    54/T    10/B    12/W    21/B    11/U
4BQ 055/072 053/069 049/066 046/071 052/074 052/076 055/081
    84/T    77/T    55/T    10/U    12/T    21/B    11/U
BHK 051/064 048/062 047/065 045/069 050/072 049/073 052/078
    98/T    67/T    55/T    20/B    13/T    22/W    11/U
SHR 052/073 049/070 045/065 042/073 050/074 050/076 053/081
    53/T    67/T    56/T    10/B    12/T    21/B    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 4, 6:20 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Billings MT
720 PM MDT Sat Jun 4 2022

WYZ199-050145-
Sheridan Foothills WY-
720 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of north central
Sheridan County through 745 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Sheridan, moving east southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Sheridan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4480 10686 4489 10684 4495 10650 4468 10658
TIME...MOT...LOC 0119Z 267DEG 20KT 4485 10677

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Chambers

The radar

The Billings radar (KBLX), 218 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
June 4, 7:30 PM MST
Where
Sheridan County, 4.16 mi WSW of Leiter
Measured
1.5 in hail
Reported by
Public
Coordinates
44.700, -106.350

Hail, Sheridan

When
June 4, 7:40 PM MST
Where
Sheridan County, 3.25 mi WSW of Leiter
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
44.700, -106.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029510, 1029511.